The Body: The Complete HIV/AIDS Resource Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol


Side Effects of HIV Drugs

August 2, 2015

 < Prev  |  1  |  2  |  3  |  4  |  Next > 

More Serious Side Effects

Below is a list of less common, more serious side effects associated with HIV drugs. Click the available links for more detailed information on the side effects listed.

Kidney Problems

The kidneys are the two fist-sized, bean-shaped organs that filter blood and produce urine. They get rid of waste and maintain a healthy balance of many substances, including water and electrolytes.

Often, those with kidney disease -- especially early kidney disease -- do not notice any symptoms. This is why it is important to see your health care provider regularly for lab tests that pick up changes to your kidney function. Symptoms of kidney disease can include: too much or too little urine; urine that is foamy, pink, red, or brown; swollen hands or feet; muscle aches or cramps; fatigue and trouble concentrating.

Sometimes people develop a serious condition called acute renal failure (ARF) in response to certain HIV drugs. ARF happens when serious damage to the kidneys occurs in a short amount of time. ARF can lead to permanent kidney damage.

Liver Problems

Some HIV drugs can cause liver problems. It is believed that women and people over the age of 50 are at higher risk of developing liver problems. Obesity, heavy alcohol use, and other liver problems (such as hepatitis B and hepatitis C) can also increase this risk.

Some drugs, such as Viramune, can cause an allergic reaction in the liver that increases the liver enzymes in your blood soon after the medication is started. It is important that your health care provider do a blood test to check your liver frequently during the first few months that you are on this medication.

In addition, research has shown that women with more than 250 CD4 cells are 12 times more likely to develop life-threatening liver problems when they start Viramune. Viramune should not be used as first-time treatment in women with CD4 cell counts over 250. Women with over 250 CD4 cells should not switch to Viramune unless there are no other options. Women whose CD4 cells were below 250 when they started Viramune and rise to over 250 while taking it do not need to discontinue or switch their treatment.

For more information, please see The Well Project's article, Caring for your Liver.


The term lipodystrophy is used to describe a number of body shape changes that result from the addition or loss of body fat. While men and women living with HIV (HIV+) both experience body shape changes, women are more likely to experience fat gain in the breasts, stomach, and upper bodies. Lipodystrophy can cause big changes in your appearance. If you are concerned about how you look, speak to your health care provider before making any changes to your HIV drug regimen.

Lipodystrophy also involves metabolic problems such as high blood glucose (sugar) and high lipid levels (cholesterol and triglycerides). The exact causes of lipodystrophy are not known, but may include HIV and/or certain HIV drugs.

For more information on this topic, see The Well Project's article, Lipodystrophy and Body Changes.

Peripheral Neuropathy

Peripheral neuropathy (PN) happens when the nerves between the feet and/or hands and the spinal cord become damaged. Like frayed wires that can spark or misfire, these damaged nerves do not send their electrical signals properly. As a result, PN can cause feelings of numbness, tingling, burning, itching, or shooting pain. Some people with PN describe their pain as "holding a lit match to my feet," or "walking on broken glass."

PN pain can be constant or occasional, and usually occurs on both sides of the body. Some older HIV drugs such as Zerit (stavudine) and Videx (didanosine) can be toxic to the nerves and cause PN. Unfortunately, there are no approved medical treatments to cure PN. For now, the key to treating PN is to remove the cause and control the pain.

There are causes of PN other than HIV drugs. It is important to talk with your provider if you have symptoms of PN. For more information on this topic, see The Well Project's article, Peripheral Neuropathy.

Lactic Acidosis

Lactic Acidosis is a buildup of lactic acid in the blood. It is a rare but serious complication of some nucleoside reverse transcriptase inhibitors (NRTIs) such as Zerit and Videx. Women (especially pregnant women), overweight people, and those with a long history of NRTI use are more likely to develop lactic acidosis. Symptoms include fatigue, nausea, vomiting, stomach pain, shortness of breath, and weakness in the arms and legs. If you notice any of these symptoms, call your health care provider right away.

For more information on this topic, see The Well Project's article, Lactic Acidosis.

 < Prev  |  1  |  2  |  3  |  4  |  Next > 

Related Stories

Side Effect Chart: An Abbreviated, At-a-Glance Guide to HIV Drug Side Effects
More on HIV Medication Side Effects

This article was provided by The Well Project. Visit The Well Project's Web site to learn more about their resources and initiatives for women living with HIV. The Well Project shares its content with to ensure all people have access to the highest quality treatment information available. The Well Project receives no advertising revenue from or the advertisers on this site. No advertiser on this site has any editorial input into The Well Project's content.


Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read's Comment Policy.)

Your Name:

Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:


Warning: file_put_contents() [function.file-put-contents]: Only 0 of 12 bytes written, possibly out of free disk space in /var/www/thebody/deploy/releases/20150831141225/bodycmslib/lib/ on line 1473